Take Home Points:
- In the context of poisoning, a “wide QRS” is anything greater than 100 milliseconds.
- A newly “wide QRS”, especially with hemodynamic instability, should prompt consideration of sodium channel blockade and not ventricular tachycardia. Treatment is guided by administration of sodium-bicarbonate.
- Recall that the resultant alkalemia driven by sodium-bicarbonate will shift potassium intracellularly. As a result, if a bicarbonate infusion is started, potassium should
simultaneously be given as to avoid life-threatening hypokalemia.
REBEL Core Cast 109.0 – Na Channel Blocker Poisoning
Definition and Physiology
- Standard definition of a wide QRS is anything > 120 msec (3 small boxes on the ECG)
- In the context of poisoning, a “wide QRS” is anything greater than 100 milliseconds. (Boehnert 1985).
- Authors evaluated the relationship between QRS duration and negative clinical events in patients with confirmed tricyclic anti-depressant (TCA) poisoning.
- If QRS >100 msec = 33% chance of seizures
- If QRS >160 msec = 50% of ventricular dysrhythmias
- Often extrapolated to other sodium channel blocking agents: diphenhydramine, loperamide, cocaine, lamotrigine, Type 1A/1C Anti-Dysrhythmics.
- The right bundle is more susceptible to sodium-channel blockade than the left bundle and as a result, rightward manifestations will appear on the ECG: right axis deviation, terminal R wave in aVR, and a widened QRS complex.
- With severe toxicity, the ECG can mimic ventricular tachycardia and clinically, the patient may decompensate hemodynamically (ie. tachycardia and hypotension)
- Critically ill patients will be hemodynamically unstable and present with a “wide complex tachycardia.” While ACLS will recommend shocking these patients, as with everything else in medicine, clinical context is essential.
- If pre-test probability is high for poisoning, this is sodium channel blockade until proven otherwise. These patients need sodium-bicarbonate and not electricity.
- Dosing: 1-2 mEq/kg bolus
- If there is a response, initiate an infusion: 150 mEq in 1L of D5W at maintenance
- Severely poisoned patients, may require multiple boluses of sodium-bicarbonate until the QRS narrows. (Mohan 2021)
- Recall that the subsequently alkalemia will shift potassium intracellular. As a result, it is essential to replete potassium simultaneously.
- Boehnert MT, Lovejoy FH Jr. Value of the QRS duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. N Engl J Med. 1985 Aug 22;313(8):474-9. doi: 10.1056/NEJM198508223130804. PMID: 4022081.
- Mohan S, Backus T, Furlano E, Howland MA, Smith SW, Su MK. A Case of Massive Diphenhydramine and Naproxen Overdose. J Emerg Med. 2021 Sep;61(3):259-264. doi: 10.1016/j.jemermed.2021.04.020. Epub 2021 Jun 17. PMID: 34148773.
Post Created By: Sanjay Mohan MD
Post Peer Reviewed By: Salim Rezaie MD (Twitter @SRRezaie)